Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 45, NWS San Angelo, TX

October 22, 20154 counties in Texas

NWS San Angelo, TX issued this flash flood warning at Oct 22, 2015, 8:35 AM CDT for 4 counties in Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 22, 2015, 8:35 AM CDT (13:35 UTC)
Expired
Oct 22, 2015, 12:30 PM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Fisher County, TX, Haskell County, TX, Jones County, TX, Nolan County, TX

The radar

The Dyess AFB radar (KDYX), 72 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 22, 8:41 AM CDTHEAVY RAIN 2Sweetwater, TX2 INCHES OF RAINFALL IN 30 MINUTES. MAJOR STREET FLOODING WITH WATER OVER CURBS. TRAFFIC NEARLY AT STAND STILL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 1.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-162 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

076 
WGUS54 KSJT 221335
FFWSJT
TXC151-207-253-353-221730-
/O.NEW.KSJT.FF.W.0045.151022T1335Z-151022T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
835 AM CDT THU OCT 22 2015

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JONES COUNTY IN NORTH CENTRAL TEXAS...
  FISHER COUNTY IN NORTHWESTERN TEXAS...
  HASKELL COUNTY IN NORTH CENTRAL TEXAS...
  NOLAN COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 1230 PM CDT
    
* AT 832 AM CDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS 
  PRODUCING HEAVY RAIN MOVING INTO OR ALREADY OVER THE WARNED AREA. 
  UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS 
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ABILENE...SWEETWATER...HASKELL...STAMFORD...ANSON...HAMLIN...
  ROSCOE...BLACKWELL...NOLAN...ROTAN...ROBY...RULE...HAWLEY...
  LUEDERS...ROCHESTER...WEINERT...O'BRIEN...NOODLE...SAGERTON AND
  MARYNEAL.

... THIS INCLUDES THE FOLLOWING LOW WATER CROSSINGS ... 
    SH 28 SH 70 CROSSING THE DRAW SOUTHEAST OF ROTAN
    US 29 US 180 CROSSING 7 MILES WEST OF ROBY
    IH 43 IH 20 FRONTAGE ROADS CROSSING TOWN CREEK
    IH 42 IH 20 FRONTAGE ROADS CROSSING PLUM CREEK
    FM 258 FM 1170 CROSSING EAGLE CREEK
    FM 44 FM 2035 CROSSING BITTER CREEK
    FM 30 FM 611 CROSSING 1 MILE WEST OF ROTAN
    IH 41 IH 20 FRONTAGE ROADS CROSSING BITTER CREEK
    FM 31 FM 611 CROSSING 7 MILES WEST OF ROTAN
    IH 40 IH 20 FRONTAGE ROADS CROSSING SWEETWATER CREEK
... DO NOT DRIVE THROUGH THESE LOW WATER CROSSINGS OR ANY OTHER
... LOW WATER CROSSING WITH WATER FLOWING ACROSS THE ROADWAY

ADDITIONAL RAINFALL AMOUNTS OF 3 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3339 9947 3296 9947 3296 9962 3252 9962
      3252 10016 3209 10015 3209 10066 3296 10065
      3296 9999 3340 9999

$$

HUBER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 6:00 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Oct 22, 6:00 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
600 AM CDT THU OCT 22 2015

.AVIATION...
/12Z TAFS/

A line of showers and thunderstorms extends from McAmey, to Garden
City, to Snyder and continues to slowly advance east northeast.
Uncertainty remains in the eventual evolution of this line of
storms, but the current thinking is that KSJT and KABI have the
best chance of being affected this morning. Still, at least
scattered showers and thunderstorms will be possible at all sites
by this afternoon. For now, VCTS was included in the TAFs given
the continued uncertainty. MVFR conditions are currently being
experienced at all sites due to stratus. MVFR ceilings are
forecast to persist into this afternoon, with a brief return to
VFR conditions possible later this afternoon. Overnight, MVFR
conditions are expected to return with another chance of showers
and thunderstorms.

&&

.PREV DISCUSSION... /ISSUED 416 AM CDT THU OCT 22 2015/

SHORT TERM...
(Today and tonight)

..Locally heavy rainfall along with a few strong to severe
thunderstorms possible today and tonight...

A line of thunderstorms currently stretches from the Trans Pecos
north into the Permian Basin then into the South Plains. This line
of thunderstorms is slowly advancing east and should approach
our western counties between 5 AM and 7 AM. A moderately unstable
environment remains across West Central Texas, along with 0-6 KM
bulk shear values of 30 to 40 knots. A few strong to severe
thunderstorms will be possible this morning, mainly across our far
western counties, with the main threats being damaging winds and
an isolated tornado. A Tornado Watch is in effect for Irion,
Crockett, and Sterling Counties until 9 AM. Still, the main threat
will be the potential for locally heavy rainfall which could
result in flash flooding. High resolution models continue to
indicate convection across our western counties this morning, then
shifting mainly north of a Sterling City, to Robert Lee, to
Brownwood line this afternoon. Uncertainty remains on the exact
evolution of this line of thunderstorms this morning, but the
highest PoPs today were kept across the Big Country and western
counties, with PoPs decreasing as you head southeast. Highs today
will mainly be in the mid 70s to low 80s.

Overnight, the first upper level shortwave trough will swing
northeast across the Southern Plains, with the next shortwave
trough beginning to dig south across New Mexico/Arizona.
Additional shower and thunderstorm development is expected
overnight. Several of the high resolution models, including the
Texas Tech 3 KM WRF, develop convection along a general area from
the Big Country/Heartland then southwest into the Concho Valley.
Uncertainty remain on the extent and exactly where the convection
will set up, but PoPs were geared toward the high resolution model
solutions. Again, locally heavy rainfall will be possible
overnight with flash flooding a concern.

Exact rainfall totals through the next 24 hours are a bit hard to
pinpoint. We expect generally 1 to 3 inches north of an Ozona, to
San Angelo, to Brownwood line, although some higher amounts will be
possible. South of this line, rainfall totals of less than one inch
are generally expected, with isolated higher amounts possible.

Daniels

LONG TERM...
(Friday through Wednesday)

A weak surface trough will move into the western zones on Friday,
concomitant with strong forcing for ascent downstream of the
next shortwave trough. Precipitable water is progged to be at or
above 1.50 inches area-wide on Friday, remaining so over the
southeast half of the CWA on Saturday. This anomalously high
moisture, coupled with strong lift will promote widespread showers
and thunderstorms across the area, resulting in heavy rainfall for
west central TX. The highest PoPs by this time will be focused
over the Heartland and northwest Hill Country; roughly along and
southeast of a line from Brownwood to Sonora.

Categorical PoPs were included in this area Friday and Saturday,
and the mention of heavy rainfall was retained. Slightly lower
PoPs were included elsewhere, generally between 40-70 percent.
There could be a bit of a lull in the heavier rainfall Friday
afternoon as we'll be between systems, but rainfall is expected
to ramp up again Friday night into Saturday as the next system
approaches the area. This second wave is progged to clear the CWA
by Sunday morning, taking rain chances off to the east. These
showers and thunderstorms should be efficient rain producers,
capable of dropping 1-2 inches in a short amount of time.

Storm total rainfall amounts are expected to fall into the 2-4
inch range for most of the CWA, but locations to the east of a
Brownwood- Junction line could be closer to 4-6 inches. Even with
these significant rainfall totals, localized higher amounts are
likely. The Flash Flood Watch was expanded to include the
remainder of the CWA, with the watch for the new counties
beginning at 7 PM this evening (as opposed to 7 AM for the
original counties). This watch may very well need to be extended
in time into Friday, depending on what occurs over the next 12-24
hours.

Dry and cooler weather is in the forecast beginning on Sunday and
continuing through the middle of next week. Both the GFS and ECMWF
are showing a third shortwave trough moving across the area early
next week, but much of the moisture will be shunted off to the
east by this time. This may preclude the development of showers
and thunderstorms altogether. Will continue to watch this
potential for now. Otherwise, expect low temperatures in the
low/mid 50s with afternoon highs generally between 70-75 degrees.

The medium range models continue to advertise a more substantial
cold front by the middle of next week. The latest model runs
indicate this front arriving on Wednesday, potentially knocking high
temperatures back into the 60s.

Johnson

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 77  65  80  62 /  90  80  60  60
San Angelo 	 79  65  79  62 /  80  80  60  60
Junction 	 81  69  79  65 /  60  70  80  80

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through Friday morning for Brown-Callahan-Coke-
Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Nolan-Runnels-
Shackelford-Sterling-Taylor-Throckmorton-Tom Green.

FLASH FLOOD WATCH from this evening through Friday morning for
Kimble-Mason-McCulloch-Menard-San Saba-Schleicher-Sutton.

&&

Daniels
Hazardous weather outlook, Oct 22, 4:31 AM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
431 AM CDT THU OCT 22 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-230945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
431 AM CDT THU OCT 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. LOCALLY HEAVY
RAINFALL IS EXPECTED WITH ANY THUNDERSTORMS THAT DEVELOP...WHICH
MAY RESULT IN FLASH FLOODING...ESPECIALLY AT LOW WATER
CROSSINGS...IN URBAN AREAS...AND AT OTHER FLOOD PRONE LOCATIONS. IN
ADDITION...A FEW STORMS MAY BECOME STRONG TO SEVERE WITH DAMAGING
WINDS AND DANGEROUS LIGHTNING BEING THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS ALL OF WEST CENTRAL
TEXAS FRIDAY THROUGH SATURDAY NIGHT. THE MAIN HAZARD WILL BE
LOCALLY HEAVY RAINFALL THAT MAY RESULT IN FLASH
FLOODING...ESPECIALLY AT LOW WATER CROSSINGS...IN URBAN
AREAS...AND AT OTHER FLOOD PRONE LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Oct 22, 6:49 AM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
649 AM CDT THU OCT 22 2015

TXZ049-054-113-127-221245-
JONES TX-FISHER TX-NOLAN TX-TAYLOR TX-
649 AM CDT THU OCT 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JONES...FISHER...
NOLAN AND NORTHWESTERN TAYLOR COUNTIES UNTIL 745 AM CDT...

AT 649 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CHAMPION...OR 8 MILES SOUTHWEST OF ROSCOE...MOVING NORTHEAST AT 35
MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ROSCOE AROUND 705 AM CDT.
  SWEETWATER AROUND 720 AM CDT.
  LONGWORTH AROUND 735 AM CDT.
  SYLVESTER AROUND 745 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LAKE SWEETWATER...
CAPITOLA...THE INTERSECTION OF HIGHWAY 70 AND RANCH ROAD 53...
GANNON...BUSBY...CAMP BOOTHE OAKS...CAMP BUTMAN...THE INTERSECTION OF
RANCH ROAD 608 AND HIGHWAY 147...US-180 NEAR THE FISHER-SCURRY COUNTY
LINE AND I-20 NEAR THE NOLAN-MITCHELL COUNTY LINE.

LAT...LON 3226 10001 3218 10066 3278 10066 3295 10023
TIME...MOT...LOC 1149Z 231DEG 28KT 3235 10063

DANIELS

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 10:03 PM CDTSpecial Weather StatementSJTCrockett27 min
Oct 22, 6:32 AM CDTAreal Flood AdvisorySJTSterling3 hr
Oct 22, 6:49 AM CDTSpecial Weather StatementSJTFisher, Nolan56 min
Oct 22, 7:16 AM CDTFlash Flood WarningSJTSterling3 hr
Oct 22, 9:44 AM CDTFlash Flood WarningSJTCallahan, Shackelford, Taylor, Throckmorton4 hr
Oct 22, 10:43 AM CDTFlash Flood WarningSJTSterling4 hr
Oct 22, 11:38 AM CDTRiver Flood WarningSJTSterling26 hr
Oct 22, 2:59 PM CDTFlash Flood WarningSJTSterling4 hr
Oct 22, 3:13 PM CDTFlash Flood WarningSJTCallahan, Fisher, Haskell, Jones, Nolan, Shackelford and 2 more4 hr
Oct 22, 6:18 PM CDTSevere Thunderstorm WarningSJTCrockett29 min
Oct 22, 6:26 PM CDTSpecial Weather StatementSJTColeman49 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.